Alert archive / Kentucky / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 80, NWS Jackson, KY

June 26, 2015Wayne County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jun 26, 2015, 4:43 PM EDT for Wayne County, Kentucky. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2015, 4:43 PM EDT (20:43 UTC)
Expired
Jun 26, 2015, 5:16 PM EDT
In force
33 min
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Wayne County, KY

The radar

The Louisville radar (KLVX), 149 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:00 PM EDTTSTM WND DMG3 Wnw Mill Springs, KYSMALL TREE FELL ON A CAR AT CONLEY BOTTOM MARINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2015-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 347 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2015-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
347 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1342 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

325 
WUUS53 KJKL 262043
SVRJKL
KYC231-262130-
/O.NEW.KJKL.SV.W.0080.150626T2043Z-150626T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
443 PM EDT FRI JUN 26 2015

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WAYNE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 530 PM EDT

* AT 443 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PARNELL...OR
  8 MILES NORTHWEST OF MONTICELLO...MOVING NORTHEAST AT 20 MPH.

  HAZARD...PING PONG SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MONTICELLO...BETSEY...PARNELL...FRAZER...STEUBENVILLE...CABELL AND
  MILL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3700 8484 3698 8479 3696 8477 3698 8468
      3694 8465 3679 8502 3683 8506 3686 8506
TIME...MOT...LOC 2043Z 225DEG 17KT 3689 8498 

HAIL...1.50IN
WIND...60MPH

$$

HAL
2 follow-up statements
539 
WWUS53 KJKL 262053
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT FRI JUN 26 2015

KYC231-262130-
/O.CON.KJKL.SV.W.0080.000000T0000Z-150626T2130Z/
WAYNE KY-
453 PM EDT FRI JUN 26 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR NORTHWESTERN WAYNE COUNTY...

AT 452 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PARNELL...OR 7
MILES NORTHWEST OF MONTICELLO...MOVING NORTHEAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...BETSEY...PARNELL...FRAZER...STEUBENVILLE...CABELL AND
MILL SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3700 8484 3698 8479 3696 8477 3698 8468
      3694 8465 3679 8502 3683 8506 3686 8506
TIME...MOT...LOC 2052Z 225DEG 17KT 3692 8494 

HAIL...1.75IN
WIND...60MPH

$$

GEOGERIAN
807 
WWUS53 KJKL 262116
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
516 PM EDT FRI JUN 26 2015

KYC231-262126-
/O.CAN.KJKL.SV.W.0080.000000T0000Z-150626T2130Z/
WAYNE KY-
516 PM EDT FRI JUN 26 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WAYNE COUNTY IS
CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3700 8484 3698 8479 3696 8477 3698 8468
      3694 8465 3679 8502 3683 8506 3686 8506
TIME...MOT...LOC 2115Z 225DEG 17KT 3700 8484 

$$

GEOGERIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 4:35 PM EDT, 8 minutes earlier.

Area forecast discussion, Jun 26, 4:35 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
435 PM EDT FRI JUN 26 2015

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 331 PM EDT FRI JUN 26 2015

...SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH THIS EVENING...

CURRENT CONDITIONS ACROSS THE AREA FEATURE DEEP CONVECTION
DEVELOPING OUT IN WESTERN KENTUCKY AND HAS NOW TRANSITIONED INTO
SOUTH CENTRAL KENTUCKY AS WELL. MEANWHILE TO THE NORTH...THE WARM
FRONT STILL REMAINS PARKED OVER THE OH RIVER AREA DRAPED ACROSS
NORTHERN KY. AN ADDITIONAL FEATURE TO POINT OUT IS THE BOUNDARY
THAT HAS BEEN VAGUE AT BEST. THIS FEATURE WITH THE AFTERNOONS
CONVECTION HAS BEGUN TO SLIGHTLY SLIDE EAST. THIS WITH AN
ADDITIONAL LINE NOW DEVELOPING IN SOUTHERN IN. BY 00Z THIS
ACTIVITY WILL BEGIN TO ORGANIZE INTO AN MCS AND PUSH EAST THIS
EVENING. HI RES MODELS HAVE BEGUN TO ZERO IN ON THESE FEATURES AND
SEVERE CONVECTION SEEMS TO BE ENTERING THE I-75 CORRIDOR BETWEEN
00Z AND 03Z BUT A FEW DISCRETE CELLS MAY ENTER THE SOUTHWESTERN
PORTION OF THE CWA. ONCE AGAIN...THE MAIN INGREDIENTS SHOULD BE
SPLIT FROM THE BETTER SHEAR IN THE NORTH TO THE BETTER INSTABILITY
IN THE SOUTH. NEVERTHELESS...WILL ANTICIPATE SEVERE STORMS JUST
AFTER 00Z AND WILL RAMP UP POPS TO CATEGORICAL ACROSS THE AREA.

IN ADDITION TO THIS...CONVECTION MOVING THROUGH THE AREA WILL BE
MOVING THROUGH AREAS ALREADY RECEIVING HEAVY RAIN WITHIN THE LAST
24 HOURS SO WILL KEEP THE FLASH FLOOD WARNING GOING AS HYDRO
ISSUES COULD BE A PROBLEM AGAIN.

HEADING INTO SATURDAY...THE COLD FRONT WILL ACTUALLY BEGIN TO PUSH
THROUGH THE AREA WITH THE COOLER AIR BEHIND BEING A RATHER
UNSEASONAL CHANGE FOR THIS TIME OF YEAR. AS WELL...LESS
INSTABILITY WILL LEAD TO A SLIGHT CHANCE FOR THUNDER ON SATURDAY
AS THE FEATURE WEAKENS A BIT. FOR SATURDAY NIGHT...COOLER TEMPS
WILL BE IN PLACE AND MORE SUBSIDENCE AS WELL. FOR THIS HAVE PUT
FOG INTO THE FORECAST FOR SATURDAY MORNING.

WILL CONTINUE TO MENTION THE THREAT OF SEVERE WEATHER THROUGH THIS
EVENING AND CONTINUE THE FFA INTO TONIGHT. THE HWO WILL ALSO BE
UPDATED TO MENTION THESE HAZARDS.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 434 PM EDT FRI JUN 26 2015

THE MODELS ARE IN GOOD AGREEMENT WITH AN AMPLIFIED PATTERN TO
CONTINUE THROUGH MUCH OF NEXT WEEK...WITH A RIDGE HOLDING ACROSS
THE WEST AND A TROUGH IN THE EAST. TOWARDS THE END OF THE WORK
WEEK...THE FLOW WILL FLATTEN A BIT MORE AS SHORT WAVE ENERGY
BECOMES A BIT MORE CONFINED FURTHER NORTH. STILL...THIS WILL MEAN
A CONTINUED BOUT OF UNSETTLED WEATHER FOR EASTERN
KENTUCKY...ALTHOUGH TEMPERATURES WILL AVERAGE BELOW NORMAL WITH
HIGHS IN THE UPPER 70S AND LOWER 80S.

SUNDAY LOOKS TO BE THE ONLY DRY DAY IN THE EXTENDED...AS SOME
TEMPORARY RIDGING WILL BE IN PLACE ACROSS THE OHIO VALLEY...BEFORE
TROUGHING AND PASSING SHORT WAVES TAKE OVER THEREAFTER. AT THE
SURFACE...A FRONTAL BOUNDARY WILL ALSO BE NEARBY...ADDING TO THE
LIKELIHOOD OF SCATTERED SHOWERS AND THUNDERSTORMS TO CONTEND WITH
EVERYDAY FROM MONDAY ONWARD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 149 PM EDT FRI JUN 26 2015

VFR TAFS WILL BE THE MAIN CONDITIONS THROUGH THE AFTERNOON BUT
WITH THE WARM FRONT TO THE NORTH OVER NORTHERN KY...THERE MAY BE
SOME LOCATIONS SUCH AS SJS AND SYM THAT MAY DROP TO MVFR CIGS
BEFORE THE MAIN CONVECTION ARRIVES LATER THIS EVENING. HEADING
INTO 00Z AND BEYOND...CONDITIONS WILL BEGIN TO DETERIORATE AS A
MCS DEVELOPS AND MOVES INTO EASTERN KENTUCKY DROPPING ALL THE TAF
SITES BELOW FIELD MINS THROUGH DAWN. THIS WILL LIKELY IMPROVE TO
VFR AFTER DAWN AS THE LOW CIGS AND VIS BEGIN TO IMPROVE HEADING
INTO THE DAY ON SATURDAY AS THE SYSTEM EXITS. WINDS WILL BE MAINLY
LIGHT THROUGH THE PERIOD WITH THE EXCEPTION OF SOUTH SOUTHWEST
WINDS BEFORE THUNDERSTORMS ARRIVE THIS EVENING OR WINDS WITHIN A
THUNDERSTORM.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 2 AM EDT SATURDAY FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...SHALLENBERGER
LONG TERM...GEOGERIAN
AVIATION...SHALLENBERGER
Hazardous weather outlook, Jun 26, 4:08 PM EDT, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
408 PM EDT FRI JUN 26 2015

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-271100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...
JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...HAZARD...
MANCHESTER...HYDEN...JENKINS...WHITESBURG...INEZ...COAL RUN...
ELKHORN CITY...PIKEVILLE...SOUTH WILLIAMSON
408 PM EDT FRI JUN 26 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. SOME OF THESE STORMS
MAY BECOME SEVERE THROUGH THIS EVENING WITH DAMAGING WINDS...LARGE
HAIL...AND INSTANCES OF FLASH FLOODING BEING THE PRIMARY THREAT.
AN ISOLATED TORNADO CANNOT BE RULED OUT AS WELL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY.

THUNDERSTORMS ARE POSSIBLE FROM TIME TO TIME FROM MONDAY THROUGH
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY STORM DAMAGE OR FLOODING
THROUGH THIS EVENING.

DJ/SHALLENBERGER

In the hours before

Local storm report, Jun 26, 3:52 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT FRI JUN 26 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     1 SSW PATTON            37.77N 83.16W
06/25/2015                   MAGOFFIN           KY   PUBLIC

            TREE DOWN ALONG RT. 134 BETWEEN MILE MARKERS
            4-6.

&&

JVM
Special weather statement, Jun 26, 4:31 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
431 PM EDT FRI JUN 26 2015

KYZ083-262115-
WAYNE-
431 PM EDT FRI JUN 26 2015

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF WAYNE COUNTY...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS OVER CABELL...OR 10 MILES
WEST OF MONTICELLO...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MONTICELLO...BETSEY...PARNELL...FRAZER...STEUBENVILLE...CABELL AND
MILL SPRINGS.

&&

LAT...LON 3692 8496 3696 8494 3696 8492 3695 8490
      3700 8484 3698 8479 3696 8477 3698 8468
      3694 8465 3693 8466 3678 8501 3683 8506
      3686 8506
TIME...MOT...LOC 2030Z 224DEG 20KT 3685 8503

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:26 PM EDTSpecial Weather StatementJKLMagoffin34 min
Jun 25, 8:30 PM EDTSpecial Weather StatementJKLPerry30 min
Jun 25, 8:44 PM EDTSpecial Weather StatementJKLJohnson31 min
Jun 25, 8:48 PM EDTSevere Thunderstorm WarningJKLJohnson, Morgan23 min
Jun 25, 9:14 PM EDTSpecial Weather StatementJKLWolfe31 min
Jun 25, 9:25 PM EDTSevere Thunderstorm WarningJKLBreathitt, Magoffin, Morgan, Wolfe20 min
Jun 25, 9:47 PM EDTSpecial Weather StatementJKLBreathitt28 min
Jun 25, 10:30 PM EDTSpecial Weather StatementJKLPerry30 min
Jun 25, 11:05 PM EDTSpecial Weather StatementJKLKnott25 min
Jun 25, 11:53 PM EDTAreal Flood AdvisoryJKLMcCreary, Pulaski, Whitley2 hr
Jun 26, 12:25 AM EDTSpecial Weather StatementJKLWhitley50 min
Jun 26, 12:44 AM EDTAreal Flood AdvisoryJKLMagoffin, Wolfe3 hr
Jun 26, 12:45 AM EDTAreal Flood AdvisoryJKLPulaski3 hr
Jun 26, 12:52 AM EDTFlash Flood WarningJKLPulaski3 hr
Jun 26, 12:54 AM EDTFlash Flood WatchJKLBath, Bell, Breathitt, Clay, Elliott, Estill and 27 more25 hr
Jun 26, 1:03 AM EDTAreal Flood AdvisoryJKLLaurel, Pulaski, Rockcastle3 hr
Jun 26, 1:21 AM EDTFlash Flood WarningJKLLaurel, Pulaski3 hr
Jun 26, 1:41 AM EDTSpecial Weather StatementJKLLaurel34 min
Jun 26, 2:21 AM EDTAreal Flood AdvisoryJKLEstill, Jackson, Laurel, Rockcastle3 hr
Jun 26, 2:32 AM EDTFlash Flood WarningJKLRockcastle3 hr
Jun 26, 3:12 AM EDTSpecial Weather StatementJKLPulaski, Rockcastle33 min
Jun 26, 3:21 AM EDTFlash Flood WarningJKLJackson, Rockcastle3 hr
Jun 26, 3:30 AM EDTSevere Thunderstorm WarningJKLFloyd, Pike45 min
Jun 26, 3:49 AM EDTSpecial Weather StatementJKLLaurel, Rockcastle41 min
Jun 26, 4:31 PM EDTSpecial Weather StatementJKLWayne44 min
Jun 26, 4:53 PM EDTSevere Thunderstorm WarningJKLPulaski, Wayne52 min
Jun 26, 5:05 PM EDTAreal Flood AdvisoryJKLPulaski, Wayne115 min
Jun 26, 5:29 PM EDTSpecial Weather StatementJKLPulaski31 min
Jun 26, 5:35 PM EDTSevere Thunderstorm WarningJKLPulaski35 min
Jun 26, 6:00 PM EDTFlash Flood WarningJKLPulaski, Rockcastle4 hr
Jun 26, 6:58 PM EDTSpecial Weather StatementJKLBell32 min
Jun 26, 7:34 PM EDTSpecial Weather StatementJKLWhitley26 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.